Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 86, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2011, 8:18 PM CDT for 4 counties in South Dakota. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2011, 8:18 PM CDT (01:18 UTC)
- Expired
- Jul 9, 2011, 9:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Faulk County, SD, Hyde County, SD, Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:40 PM CDT | HAIL 0.75 | 3 Sse Lebanon, SD | |
| Jul 9, 8:45 PM CDT | HAIL 1.75 | 3 Nw Lebanon, SD | |
| Jul 9, 8:55 PM CDT | HAIL 0.88 | 6 Sw Tolstoy, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
044 WUUS53 KABR 100118 SVRABR SDC049-069-107-119-100200- /O.NEW.KABR.SV.W.0086.110710T0118Z-110710T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 818 PM CDT SAT JUL 9 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EXTREME NORTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA... EASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 900 PM CDT * AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF LEBANON...OR 10 MILES EAST OF GETTYSBURG...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEBANON AROUND 835 PM CDT... SENECA AROUND 855 PM CDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 226 AND 249. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4523 9976 4502 9942 4482 9979 4493 10004 TIME...MOT...LOC 0118Z 213DEG 16KT 4497 9974 WIND...HAIL <50MPH 1.00IN $$ WISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:42 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 9, 3:42 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM CDT SAT JUL 9 2011 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT SFC FRONTAL BOUNDARY ACROSS SOUTHEAST SD THIS AFTERNOON. FARTHER NORTHWEST DEWPOINT GRADIENT RATHER SHARP WITH 50S DEWPOINTS ADVECTING IN AGAINST DEWPOINTS AROUND 70. AN AREA OF CU HAS FORMED ALONG THIS GRADIENT. ALSO SEEING SOME CUMULUS BUBBLING UP ALONG THE FRONTAL BOUNDARY. MESOANALYSIS SHOWS BEST INSTABILITY AND SHEAR ACROSS THE FAR SOUTHEAST AND SOUTHERN CWA AND STILL COULD SEE A FEW STORMS POP OVER THE NEXT SEVERAL HOURS. WILL KEEP LOW POPS IN PLACE THROUGH THE LATE AFTERNOON AND EVENING HOURS. OVERNIGHT AND INTO SUNDAY...FRONTAL BOUNDARY MOVES BACK NORTHWARD AS A WARM FRONT AS ANOTHER WAVE OF LOW PRESSURE TRACKS ALONG IT. EXPECTING ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP INTO THE AFTERNOON AND EVENING HOURS AS INSTABILITY AND SHEAR INCREASE. FAVORABLE JET ENTRANCE REGION MOVES ATOP THE DAKOTAS AS WELL. SEVERE STORMS ARE POSSIBLE ACROSS THE CWA FROM LATE AFTERNOON AND THROUGH THE EVENING. SUNDAY NIGHT AND MONDAY SFC RIDGE AXIS BUILDS SOUTH ACROSS THE DAKOTAS AND WILL PUSH THUNDERSTORM CHANCES TO THE SOUTH AND WEST...MAINLY ACROSS SOUTHERN AND WESTERN SOUTH DAKOTA. .LONG TERM...TUESDAY THROUGH SATURDAY THE UPPER LEVEL PATTERN WILL FEATURE HIGH PRESSURE OVER THE SOUTHEASTERN UNITED STATES GRADUALLY WORKING ITS WAY WEST AND NORTH THROUGH THE PERIOD...BECOMING CENTERED OVER THE CENTRAL PLAINS/IOWA/MISSOURI BY SUNDAY MORNING. A SERIES OF RIDGE RIDING SHORTWAVES WILL AFFECT THE NORTHERN PLAINS TUESDAY THROUGH EARLY IN THE DAY SATURDAY. AT THE SURFACE...HIGH PRESSURE WILL BE NORTHEAST OF THE REGION WHEN THE PERIOD STARTS...WITH ELONGATED LOW PRESSURE FROM THE NORTHERN ROCKIES TO TEXAS. THE LOW MOVES VERY LITTLE THROUGH THURSDAY NIGHT...THEN SLOWLY BEGINS TO PUSH EASTWARD OVER THE PLAINS FRIDAY AND SATURDAY. DECENT WAA WILL OCCUR AHEAD OF THIS BOUNDARY AND LOOKS TO BRING AN ABUNDANCE OF WARM AND MOIST AIR INTO THE REGION...AIDING IN FAIRLY STRONG PERIODS OF INSTABILITY...ESPECIALLY THURSDAY NIGHT THROUGH FRIDAY NIGHT. WITH THE UPPER LEVEL SUPPORT IN PLACE...LOOKS AS THOUGH THERE WILL BE SOME CHANCE OF STORM DEVELOPMENT THROUGH ALL BUT THE VERY END OF THE PERIOD WHEN THE UPPER LEVEL HIGH TAKES OVER. WILL KEEP SCHC/CHC POPS IN PRETTY MUCH EVERY PERIOD. NEAR NORMAL TEMPERATURES EARLY IN THE PERIOD WILL GIVE WAY TO TEMPERATURES A GOOD CATEGORY OR TWO ABOVE NORMAL THURSDAY THROUGH SATURDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL INTO THE EVENING AND OVERNIGHT HOURS. SOME LATE AFTERNOON CUMULUS CLOUDS BETWEEN 3200-4500 FEET WILL BE FOUND ACROSS THE WESTERN CWA...AFFECTING KPIR AND KMBG. A FEW THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS AS WELL. ANY STORMS THAT DEVELOP SHOULD DISSIPATE BY 06Z OR SO...WITH VFR CONDITIONS THEN PREVAILING OVERNIGHT INTO SUNDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 9, 4:06 AM CDT, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT SAT JUL 9 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 406 AM CDT SAT JUL 9 2011 /306 AM MDT SAT JUL 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY INTO TONIGHT. A FEW OF THOSE COULD PROVE STRONG TO SEVERE WITH HAIL AND WIND BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE PATTERN WITH DIURNALLY DRIVEN THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:53 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 52 min |
| Jul 9, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Walworth | 30 min |
| Jul 9, 9:51 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 39 min |
| Jul 9, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 48 min |
| Jul 9, 10:08 PM CDT | Tornado Warning | ABR | Potter | 49 min |
| Jul 9, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 10 min |
| Jul 9, 10:43 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter | 41 min |
| Jul 10, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 45 min |
| Jul 10, 3:37 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 23 min |
| Jul 10, 4:06 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 24 min |
| Jul 10, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson, Marshall | 63 min |
| Jul 10, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 43 min |
| Jul 10, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 44 min |
| Jul 10, 5:08 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Edmunds, Marshall, Roberts | 52 min |
| Jul 10, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Grant, Marshall, Roberts | 58 min |
| Jul 10, 6:01 PM CDT | Flash Flood Warning | ABR | Brown, Day, Marshall | 4 hr |
| Jul 10, 6:42 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 33 min |
| Jul 10, 6:47 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Roberts | 58 min |
| Jul 10, 6:56 PM CDT | Tornado Warning | ABR | Grant, Roberts | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.